December  2011, 3(4): 439-486. doi: 10.3934/jgm.2011.3.439

Point vortices on the sphere: Stability of symmetric relative equilibria

1. 

Institut Non Linéaire de Nice, 1361 route des Lucioles, 06560 Valbonne, France

2. 

School of Mathematics, University of Manchester, Manchester, M13 9PL, United Kingdom

3. 

Department of Mathematics, University of Surrey, Guildford GU2 7XH, United Kingdom

Received  March 2011 Revised  May 2011 Published  February 2012

We describe the linear and nonlinear stability and instability of certain symmetric configurations of point vortices on the sphere forming relative equilibria. These configurations consist of one or two rings, and a ring with one or two polar vortices. Such configurations have dihedral symmetry, and the symmetry is used to block diagonalize the relevant matrices, to distinguish the subspaces on which their eigenvalues need to be calculated, and also to describe the bifurcations that occur as eigenvalues pass through zero.
Citation: Frederic Laurent-Polz, James Montaldi, Mark Roberts. Point vortices on the sphere: Stability of symmetric relative equilibria. Journal of Geometric Mechanics, 2011, 3 (4) : 439-486. doi: 10.3934/jgm.2011.3.439
References:
[1]

H. Aref, P. Newton, M. Stremler, T. Tokieda and D. L. Vainchtein, Vortex crystals. Adv. Appl. Mech., 39 (2003), 1-79.

[2]

V. Bogomolov, Dynamics of vorticity at a sphere, Fluid Dyn., 6 (1977), 863-870.

[3]

S. Boatto and H. E. Cabral, Nonlinear stability of a latitudinal ring of point-vortices on a nonrotating sphere, SIAM J. Appl. Math., 64 (2003), 216-230.

[4]

P.-L. Buono, F. Laurent-Polz and J. Montaldi, Symmetric Hamiltonian Bifurcations, in "Geometric Mechanics and Symmetry," Based on lectures by Montaldi, LMS Lecture Note Series, 306, Cambridge University Press, Cambridge, (2005), 357-402.

[5]

H. E. Cabral, K. R. Meyer and D. S. Schmidt, Stability and bifurcations for the $N+1$ vortex problem on the sphere, Regular and Chaotic Dynamics, 8 (2003), 259-282.

[6]

H. E. Cabral and D. S. Schmidt, Stability of relative equilibria in the problem of $N+1$ vortices,, SIAM J. Math. Anal., 31 (): 231. 

[7]

P. Chossat, J.-P. Ortega and T. Ratiu, Hamiltonian Hopf bifurcation with symmetry, Arch. Ration. Mech. Anal., 163 (2002), 1-33. Correction to "Hamiltonian Hopf bifurcation with symmetry'', Arch. Ration. Mech. Anal., 167 (2002), 83-84.

[8]

G. Derks and T. Ratiu, Unstable manifolds of relative equilibria in Hamiltonian systems with dissipation, Nonlinearity, 15 (2002), 531-549.

[9]

M. Golubitsky and I. Stewart, Generic bifurcation of Hamiltonian systems with symmetry, With an appendix by Jerrold Marsden, Physica D, 24 (1987), 391-405.

[10]

H. Helmholtz, Über Integrale der hydrodynamischen Gleichungen welche den Wirbelbewegungen entsprechen, Crelles J., 55 (1858), 25-55. English translation, On integrals of the hydrodynamical equations which express vortex motion, Phil. Mag., 33 (1867), 485-512.

[11]

E. Hansen, "A Table of Series and Products,'' Prentice-Hall, 1975.

[12]

R. Kidambi and P. Newton, Motion of three point vortices on a sphere, Physica D, 116 (1998), 143-175.

[13]

G. Kirchhoff, "Vorlesungen über Mathematische Physik, Mechanik,'' Kap.\ XX, Teubner, Leipzig, 1876.

[14]

L. G. Kurakin, On the nonlinear stability of the regular vortex systems on a sphere, Chaos, 14 (2004), 592-602.

[15]

F. Laurent-Polz, Point vortices on the sphere: A case with opposite vorticities, Nonlinearity, 15 (2002), 143-171.

[16]

F. Laurent-Polz, Relative periodic orbits in point vortex systems, Nonlinearity, 17 (2004), 1989-2013.

[17]

F. Laurent-Polz, Point vortices on a rotating sphere, Regul. Chaotic Dyn., 10 (2005), 39-58.

[18]

F. Laurent-Polz, "Etude Géométrique de la Dynamique de $N$ Tourbillons Ponctuels sur une Sphère,'' Ph.D Thesis, University of Nice, 2002.

[19]

C. Lim, J. Montaldi and M. Roberts, Relative equilibria of point vortices on the sphere, Physica D, 148 (2001), 97-135.

[20]

J. Marsden, S. Pekarsky and S. Shkoller, Stability of relative equilibria of point vortices on a sphere and symplectic integrators, Nuovo Cimento C, 22 (1999), 793-802.

[21]

J.-C. van der Meer, "The Hamiltonian Hopf Bifurcation,'' Lecture Notes in Mathematics, 1160, Springer-Verlag, Berlin, 1985.

[22]

G. J. Mertz, Stability of body-centered polygonal configurations of ideal vortices, Phys. Fluids, 21 (1978), 1092-1095.

[23]

K. R. Meyer and D. S. Schmidt, Periodic orbits near L4 for mass ratios near the critical mass ratio of Routh, Celest. Mech., 4 (1971), 99-109.

[24]

K. R. Meyer and D. S. Schmidt, Bifurcations of relative equilibria in the $N$-body and Kirchhoff problems, SIAM J. Math. Anal., 19 (1988), 1295-1313.

[25]

J. Montaldi, Persistence and stability of relative equilibria, Nonlinearity, 10 (1997), 449-466.

[26]

J. Montaldi, Bifurcations of relative equilibria near zero momentum in $\SO(3)$-symmetric Hamiltonian systems,, in preparation., (). 

[27]

J. Montaldi, Web pages,, \url{http://www.maths.manchester.ac.uk/jm/Vortices}, (). 

[28]

J. Montaldi and M. Roberts, Relative equilibria of molecules, J. Nonlinear Sci., 9 (1999), 53-88.

[29]

J. Montaldi, M. Roberts and I. Stewart, Periodic solutions near equilibria of symmetric Hamiltonian systems, Phil. Trans. R. Soc. London Ser. A, 325 (1988), 237-293.

[30]

J. Montaldi, M. Roberts and I. Stewart, Existence of nonlinear normal modes of symmetric Hamiltonian systems, Nonlinearity, 3 (1990), 695-730.

[31]

J. Montaldi, A. Soulière and T. Tokieda, Vortex dynamics on a cylinder, SIAM J. on Applied Dynamical Systems, 2 (2003), 417-430.

[32]

J. Montaldi and T. Tokieda, A family of point vortex systems,, in preparation., (). 

[33]

P. Newton, "The $N$-Vortex Problem. Analytical Techniques,'' Applied Mathematical Sciences, 145, Springer-Verlag, New York, 2001.

[34]

J.-P. Ortega, "Symmetry, Reduction, and Stability in Hamiltonian Systems,'' Ph.D Thesis, University of California, Santa Cruz, 1998.

[35]

R. Palais, Principle of symmetric criticality, Comm. Math. Phys., 69 (1979), 19-30.

[36]

G. Patrick, Relative equilibria in Hamiltonian systems: The dynamic interpretation of nonlinear stability on a reduced phase space, J. Geom. Phys., 9 (1992), 111-119.

[37]

G. Patrick, Dynamics near relative equilibria: Nongeneric momenta at a 1:1 group-reduced resonance, Math. Z., 232 (1999), 747-788.

[38]

L. Polvani and D. Dritschel, Wave and vortex dynamics on the surface of a sphere, J. Fluid Mech., 255 (1993), 35-64.

[39]

S. Pekarsky and J. Marsden, Point vortices on a sphere: Stability of relative equilibria, J. Math. Phys., 39 (1998), 5894-5907.

[40]

J.-P. Serre, "Représentations Linéaires des Groupes Finis,'' Third revised edition, Hermann, Paris, 1978.

[41]

A. Soulière and T. Tokieda, Periodic motions of vortices on surfaces with symmetry, J. Fluid Mech., 460 (2002), 83-92.

[42]

T. Tokieda, Tourbillons dansants, C.R. Acad. Sci. Paris Série I Math., 333 (2001), 943-946.

show all references

References:
[1]

H. Aref, P. Newton, M. Stremler, T. Tokieda and D. L. Vainchtein, Vortex crystals. Adv. Appl. Mech., 39 (2003), 1-79.

[2]

V. Bogomolov, Dynamics of vorticity at a sphere, Fluid Dyn., 6 (1977), 863-870.

[3]

S. Boatto and H. E. Cabral, Nonlinear stability of a latitudinal ring of point-vortices on a nonrotating sphere, SIAM J. Appl. Math., 64 (2003), 216-230.

[4]

P.-L. Buono, F. Laurent-Polz and J. Montaldi, Symmetric Hamiltonian Bifurcations, in "Geometric Mechanics and Symmetry," Based on lectures by Montaldi, LMS Lecture Note Series, 306, Cambridge University Press, Cambridge, (2005), 357-402.

[5]

H. E. Cabral, K. R. Meyer and D. S. Schmidt, Stability and bifurcations for the $N+1$ vortex problem on the sphere, Regular and Chaotic Dynamics, 8 (2003), 259-282.

[6]

H. E. Cabral and D. S. Schmidt, Stability of relative equilibria in the problem of $N+1$ vortices,, SIAM J. Math. Anal., 31 (): 231. 

[7]

P. Chossat, J.-P. Ortega and T. Ratiu, Hamiltonian Hopf bifurcation with symmetry, Arch. Ration. Mech. Anal., 163 (2002), 1-33. Correction to "Hamiltonian Hopf bifurcation with symmetry'', Arch. Ration. Mech. Anal., 167 (2002), 83-84.

[8]

G. Derks and T. Ratiu, Unstable manifolds of relative equilibria in Hamiltonian systems with dissipation, Nonlinearity, 15 (2002), 531-549.

[9]

M. Golubitsky and I. Stewart, Generic bifurcation of Hamiltonian systems with symmetry, With an appendix by Jerrold Marsden, Physica D, 24 (1987), 391-405.

[10]

H. Helmholtz, Über Integrale der hydrodynamischen Gleichungen welche den Wirbelbewegungen entsprechen, Crelles J., 55 (1858), 25-55. English translation, On integrals of the hydrodynamical equations which express vortex motion, Phil. Mag., 33 (1867), 485-512.

[11]

E. Hansen, "A Table of Series and Products,'' Prentice-Hall, 1975.

[12]

R. Kidambi and P. Newton, Motion of three point vortices on a sphere, Physica D, 116 (1998), 143-175.

[13]

G. Kirchhoff, "Vorlesungen über Mathematische Physik, Mechanik,'' Kap.\ XX, Teubner, Leipzig, 1876.

[14]

L. G. Kurakin, On the nonlinear stability of the regular vortex systems on a sphere, Chaos, 14 (2004), 592-602.

[15]

F. Laurent-Polz, Point vortices on the sphere: A case with opposite vorticities, Nonlinearity, 15 (2002), 143-171.

[16]

F. Laurent-Polz, Relative periodic orbits in point vortex systems, Nonlinearity, 17 (2004), 1989-2013.

[17]

F. Laurent-Polz, Point vortices on a rotating sphere, Regul. Chaotic Dyn., 10 (2005), 39-58.

[18]

F. Laurent-Polz, "Etude Géométrique de la Dynamique de $N$ Tourbillons Ponctuels sur une Sphère,'' Ph.D Thesis, University of Nice, 2002.

[19]

C. Lim, J. Montaldi and M. Roberts, Relative equilibria of point vortices on the sphere, Physica D, 148 (2001), 97-135.

[20]

J. Marsden, S. Pekarsky and S. Shkoller, Stability of relative equilibria of point vortices on a sphere and symplectic integrators, Nuovo Cimento C, 22 (1999), 793-802.

[21]

J.-C. van der Meer, "The Hamiltonian Hopf Bifurcation,'' Lecture Notes in Mathematics, 1160, Springer-Verlag, Berlin, 1985.

[22]

G. J. Mertz, Stability of body-centered polygonal configurations of ideal vortices, Phys. Fluids, 21 (1978), 1092-1095.

[23]

K. R. Meyer and D. S. Schmidt, Periodic orbits near L4 for mass ratios near the critical mass ratio of Routh, Celest. Mech., 4 (1971), 99-109.

[24]

K. R. Meyer and D. S. Schmidt, Bifurcations of relative equilibria in the $N$-body and Kirchhoff problems, SIAM J. Math. Anal., 19 (1988), 1295-1313.

[25]

J. Montaldi, Persistence and stability of relative equilibria, Nonlinearity, 10 (1997), 449-466.

[26]

J. Montaldi, Bifurcations of relative equilibria near zero momentum in $\SO(3)$-symmetric Hamiltonian systems,, in preparation., (). 

[27]

J. Montaldi, Web pages,, \url{http://www.maths.manchester.ac.uk/jm/Vortices}, (). 

[28]

J. Montaldi and M. Roberts, Relative equilibria of molecules, J. Nonlinear Sci., 9 (1999), 53-88.

[29]

J. Montaldi, M. Roberts and I. Stewart, Periodic solutions near equilibria of symmetric Hamiltonian systems, Phil. Trans. R. Soc. London Ser. A, 325 (1988), 237-293.

[30]

J. Montaldi, M. Roberts and I. Stewart, Existence of nonlinear normal modes of symmetric Hamiltonian systems, Nonlinearity, 3 (1990), 695-730.

[31]

J. Montaldi, A. Soulière and T. Tokieda, Vortex dynamics on a cylinder, SIAM J. on Applied Dynamical Systems, 2 (2003), 417-430.

[32]

J. Montaldi and T. Tokieda, A family of point vortex systems,, in preparation., (). 

[33]

P. Newton, "The $N$-Vortex Problem. Analytical Techniques,'' Applied Mathematical Sciences, 145, Springer-Verlag, New York, 2001.

[34]

J.-P. Ortega, "Symmetry, Reduction, and Stability in Hamiltonian Systems,'' Ph.D Thesis, University of California, Santa Cruz, 1998.

[35]

R. Palais, Principle of symmetric criticality, Comm. Math. Phys., 69 (1979), 19-30.

[36]

G. Patrick, Relative equilibria in Hamiltonian systems: The dynamic interpretation of nonlinear stability on a reduced phase space, J. Geom. Phys., 9 (1992), 111-119.

[37]

G. Patrick, Dynamics near relative equilibria: Nongeneric momenta at a 1:1 group-reduced resonance, Math. Z., 232 (1999), 747-788.

[38]

L. Polvani and D. Dritschel, Wave and vortex dynamics on the surface of a sphere, J. Fluid Mech., 255 (1993), 35-64.

[39]

S. Pekarsky and J. Marsden, Point vortices on a sphere: Stability of relative equilibria, J. Math. Phys., 39 (1998), 5894-5907.

[40]

J.-P. Serre, "Représentations Linéaires des Groupes Finis,'' Third revised edition, Hermann, Paris, 1978.

[41]

A. Soulière and T. Tokieda, Periodic motions of vortices on surfaces with symmetry, J. Fluid Mech., 460 (2002), 83-92.

[42]

T. Tokieda, Tourbillons dansants, C.R. Acad. Sci. Paris Série I Math., 333 (2001), 943-946.

[1]

James Montaldi. Bifurcations of relative equilibria near zero momentum in Hamiltonian systems with spherical symmetry. Journal of Geometric Mechanics, 2014, 6 (2) : 237-260. doi: 10.3934/jgm.2014.6.237

[2]

Simon Hochgerner. Symmetry actuated closed-loop Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 641-669. doi: 10.3934/jgm.2020030

[3]

Oskar A. Sultanov. Bifurcations in asymptotically autonomous Hamiltonian systems under oscillatory perturbations. Discrete and Continuous Dynamical Systems, 2021, 41 (12) : 5943-5978. doi: 10.3934/dcds.2021102

[4]

Juntao Sun, Jifeng Chu, Zhaosheng Feng. Homoclinic orbits for first order periodic Hamiltonian systems with spectrum point zero. Discrete and Continuous Dynamical Systems, 2013, 33 (8) : 3807-3824. doi: 10.3934/dcds.2013.33.3807

[5]

Takashi Suzuki. Brownian point vortices and dd-model. Discrete and Continuous Dynamical Systems - S, 2014, 7 (1) : 161-176. doi: 10.3934/dcdss.2014.7.161

[6]

A.V. Borisov, A.A. Kilin, I.S. Mamaev. Reduction and chaotic behavior of point vortices on a plane and a sphere. Conference Publications, 2005, 2005 (Special) : 100-109. doi: 10.3934/proc.2005.2005.100

[7]

Joris Vankerschaver, Eva Kanso, Jerrold E. Marsden. The geometry and dynamics of interacting rigid bodies and point vortices. Journal of Geometric Mechanics, 2009, 1 (2) : 223-266. doi: 10.3934/jgm.2009.1.223

[8]

A. V. Borisov, I. S. Mamaev, S. M. Ramodanov. Dynamics of a circular cylinder interacting with point vortices. Discrete and Continuous Dynamical Systems - B, 2005, 5 (1) : 35-50. doi: 10.3934/dcdsb.2005.5.35

[9]

Stefanella Boatto. Curvature perturbations and stability of a ring of vortices. Discrete and Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 349-375. doi: 10.3934/dcdsb.2008.10.349

[10]

Huanhuan Tian, Maoan Han. Limit cycle bifurcations of piecewise smooth near-Hamiltonian systems with a switching curve. Discrete and Continuous Dynamical Systems - B, 2021, 26 (10) : 5581-5599. doi: 10.3934/dcdsb.2020368

[11]

Wenye Liu, Maoan Han. Limit cycle bifurcations of near-Hamiltonian systems with multiple switching curves and applications. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022053

[12]

Yuan Chang, Yuzhen Bai. Limit cycle bifurcations by perturbing piecewise Hamiltonian systems with a nonregular switching line via multiple parameters. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2022090

[13]

Björn Augner, Birgit Jacob. Stability and stabilization of infinite-dimensional linear port-Hamiltonian systems. Evolution Equations and Control Theory, 2014, 3 (2) : 207-229. doi: 10.3934/eect.2014.3.207

[14]

Mark A. Pinsky, Alexandr A. Zevin. Stability criteria for linear Hamiltonian systems with uncertain bounded periodic coefficients. Discrete and Continuous Dynamical Systems, 2005, 12 (2) : 243-250. doi: 10.3934/dcds.2005.12.243

[15]

Vladimir Răsvan. On the central stability zone for linear discrete-time Hamiltonian systems. Conference Publications, 2003, 2003 (Special) : 734-741. doi: 10.3934/proc.2003.2003.734

[16]

Fuzhong Cong, Jialin Hong, Hongtian Li. Quasi-effective stability for nearly integrable Hamiltonian systems. Discrete and Continuous Dynamical Systems - B, 2016, 21 (1) : 67-80. doi: 10.3934/dcdsb.2016.21.67

[17]

Luca Biasco, Luigi Chierchia. On the stability of some properly--degenerate Hamiltonian systems with two degrees of freedom. Discrete and Continuous Dynamical Systems, 2003, 9 (2) : 233-262. doi: 10.3934/dcds.2003.9.233

[18]

Daniela Cárcamo-Díaz, Jesús F. Palacián, Claudio Vidal, Patricia Yanguas. Nonlinear stability of elliptic equilibria in hamiltonian systems with exponential time estimates. Discrete and Continuous Dynamical Systems, 2021, 41 (11) : 5183-5208. doi: 10.3934/dcds.2021073

[19]

Tiphaine Jézéquel, Patrick Bernard, Eric Lombardi. Homoclinic orbits with many loops near a $0^2 i\omega$ resonant fixed point of Hamiltonian systems. Discrete and Continuous Dynamical Systems, 2016, 36 (6) : 3153-3225. doi: 10.3934/dcds.2016.36.3153

[20]

Kristoffer Varholm. Solitary gravity-capillary water waves with point vortices. Discrete and Continuous Dynamical Systems, 2016, 36 (7) : 3927-3959. doi: 10.3934/dcds.2016.36.3927

2020 Impact Factor: 0.857

Metrics

  • PDF downloads (88)
  • HTML views (0)
  • Cited by (11)

[Back to Top]